Thunderstorm Wind, Campbell
- When
- June 12, 3:24 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -105.540
A severe thunderstorm developed over central Campbell County and tracked eastward across southern Crook County. The storm produced hail over quarter size and some wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over central Campbell County and tracked eastward across southern Crook County. The storm produced hail over quarter size and some wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 12:45 PM MST, 2 hours 39 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 145 PM MDT Sun Jun 12 2022 .DISCUSSION...(This Evening Through Sunday) Issued at 145 PM MDT Sun Jun 12 2022 Upper level and water vapor analysis show broad upper ridging over the western half of the US with deep high pressure centered over western Texas. Further upstream, an amplifying upper trough is pushing onshore across the CA and OR coasts this afternoon. Ahead of this trough, ample mid-level moisture is evident on water vapor and IR imagery streaming through ID and into MT and northern WY. Embedded shortwaves will push through the Northern Plains this afternoon and evening, although overall large-scale forcing will be weak as evidenced by neutral 500 mb height tendencies. At the surface, weak high pressure is in place across the CWA with an area of low pressure situated across eastern WY. As the afternoon progresses, low-level temperature and moisture advection will continue into the evening with south-southeasterly low-level flow. Active weather will continue today despite the meager upper level forcing. As the upper wave slowly pivots through the western US, upper level flow has begun to shift west-southwesterly over the forecast area. A weak boundary (sfc to ~850mb) resides across the north-central portion of the CWA, stretching back into southern MT and central WY. This boundary will push southeastward with time later this afternoon and evening. A favorable thermodynamic environment is in place today with theta-e rich air situated below steep mid-level lapse rates (700-500 mb lapse rates ~7-9C/km). As such, MUCAPE of 2000-3000 J/kg will be in place through the evening hours. This buoyancy will coincide with effective bulk shear magnitudes of 50-70 knots, resulting in a favorable environment for supercellular convective modes through the evening hours. While some upscale growth is expected later tonight as storms interact and cold pools consolidate, residual capping (via KUNR 19z RAOB, where a subsidence inversion is evident from ~820mb-780mb) and weak forcing is expected to keep initial storms discrete. Given the overall environment, all hazards will be possible with any severe convection today, particularly large hail and damaging wind gusts. The greatest threat for tornadoes will stretch from NE WY through the Black Hills into far NW SD along a nose of high theta-e air. These areas will see the best overlap of low-level instability and surface vorticity; 0-6/0-8 km bulk shear; and associated long, looping hodographs with ample effective inflow-layer SRH in the lowest few kilometers. Additionally, very heavy rainfall is likely with these storms as PWATs are again 150-200% of normal. Storms will exit the CWA after 06-08z tonight with areas of fog developing, especially across NE WY, the Black Hills, and the western SD plains. The severe weather threat will continue Monday as the upper trough pivots through the central and northern Rockies. Upper flow will become increasingly meridional Monday as the trough approaches, ejecting embedded shortwaves through the region. Strong thermal advection will result in temperatures pushing well into the 90s for portions of the western SD plains into south-central SD. Ample instability will be in place across the region, with MUCAPE values ranging from 500-3000+ J/kg, highest across western and central SD. While the strongest 0-6 km effective bulk shear will be displaced northwest of the greatest instability, sufficient shear (>35 knots) will be in place across much of the CWA for supercells and severe convection. A strong cold front will push through from NW to SE late afternoon into the evening. This front coupled with shear vectors oriented parallel to the front will result in storms becoming increasingly linear with time. A more significant severe weather threat (2+ inch hail, 75+ mph wind gusts, and/or tornadoes) will exist with any supercells that are able to outpace or remain relatively discrete ahead of the front in the warm sector, particularly NE WY and portions of NW SD. Following the passage of the cold front late Monday, cooler and unsettled weather will continue into Wednesday as upper trough lingers over the region. This upper trough will slide east of the area by Thursday morning with broad ridging centered over the Northern Plains, north of an upper high centered over the central and southern plains. Expect much warmer temperatures (90s to around 100) Friday into the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1101 AM MDT Sun Jun 12 2022 More thunderstorms are expected to develop this afternoon/evening, with some of the storms becoming strong to severe with large hail and damaging winds possible. MVFR/IFR cigs/vsbys are expected with the stronger storms. Aft 08z look for MVFR/IFR cigs to again develop behind the exiting storms. The lowest conds will be found around the northern Black Hills and northwest SD/northeast WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Eagan AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 424 AM MDT Sun Jun 12 2022 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-131300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 424 AM MDT Sun Jun 12 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk (level 2 of 5) of severe thunderstorms Monday, meaning that scattered severe storms are possible. Primary hazards include large hail, damaging winds, and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-131300- Mellette-Todd-Tripp- 524 AM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk (level 1 of 5) of severe thunderstorms Monday, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 15 NNW RECLUSE 44.94N 105.79W
06/12/2022 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
WIND GUSTS TO 41 MPH.
&&
SJRSpecial Weather Statement
National Weather Service Rapid City SD
414 PM MDT Sun Jun 12 2022
WYZ054-122300-
Northern Campbell WY-
414 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northeastern
Campbell County through 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Weston, or 22 miles north of Gillette, moving northeast
at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Weston around 425 PM MDT.
Other locations in the path of this storm include Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Wyoming.
&&
LAT...LON 4445 10548 4459 10572 4500 10549 4500 10509
4476 10509
TIME...MOT...LOC 2213Z 217DEG 47KT 4459 10554
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RudgeThe Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Looking to the northwest, a funnel cloud came about halfway to the ground and then quickly lifted back up.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022606, 1022607, 1022610, 1022612.